Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS JSJ

April 17, 2024

NWS JSJ issued this flash flood warning at Apr 17, 2024, 7:40 PM CDT. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2024, 7:40 PM CDT (00:40 UTC)
Expired
Apr 17, 2024, 9:17 PM CDT
In force
97 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 26 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

417 
WGCA52 TJSJ 180040
FFWSJU
PRC105-180345-
/O.NEW.TJSJ.FF.W.0005.240418T0040Z-240418T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
840 PM AST Wed Apr 17 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naranjito County in Puerto Rico...

* Until 1145 PM AST.

* At 840 PM AST, Radar estimates indicate heavy rain continues 
  across the warned area. Between 1 and 3 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is already occurring. Emergency 
  management has reported several areas already flooded due to 
  excessive runoff and rivers out of its banks.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Naranjito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1831 6621 1828 6621 1827 6622 1826 6623
      1825 6623 1825 6624 1825 6627 1824 6631
      1825 6631 1826 6630 1827 6629 1833 6628
      1833 6626 1833 6625 1833 6624 1832 6623
      1833 6622 1832 6621

FLASH FLOOD...OBSERVED

$$

CVB
1 follow-up statement
821 
WGCA72 TJSJ 180217
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1017 PM AST Wed Apr 17 2024

PRC105-180227-
/O.CAN.TJSJ.FF.W.0005.000000T0000Z-240418T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naranjito PR-
1017 PM AST Wed Apr 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NARANJITO...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

Please heed caution along steep terrains as soils are saturated and 
may be compromised tomorrow with additional short periods of 
moderate to locally heavy rains.

&&

LAT...LON 1831 6621 1828 6621 1827 6622 1826 6623
      1825 6623 1825 6624 1825 6627 1824 6631
      1825 6631 1826 6630 1827 6629 1833 6628
      1833 6626 1833 6625 1833 6624 1832 6623
      1833 6622 1832 6621

$$

RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:53 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 17, 2:53 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
353 PM AST Wed Apr 17 2024

.SYNOPSIS...

Unstable weather conditions will continue to prevail across the
islands until the end of the workweek. Strong showers and
isolated thunderstorms are expected to continue over portions of
central and northern Puerto Rico through late this evening. Therefore,
there is the potential for minor flooding, river rises and
mudslides due to soil saturation.

&&

.SHORT TERM...Tonight through Friday...

Mostly sunny to partly cloudy skies were observed during the morning
hours across much of the region. The cloud coverage began to
increase across the Cordillera Central and eastern Puerto Rico by
the midday hours. By then, bands of heavy showers started to develop
from Maricao to Juana Diaz, and from Guayama to Luquillo. Doppler
radar estimated rainfall accumulations between 2 to 3 inches of
rain in the central area, whereas the southern slopes received
between 1 to 2 inches of rain. Several Flood Advisories (FLS) were
sent to these areas, due to minor flooding occurring at the
moment and the amount of rain received. In terms of temperatures,
the Luis Munoz Marin Int. Airport in San Juan had a maximum
temperature of 85 degrees Fahrenheit today. Overall, high
temperatures were seen in the upper 70s to low 80s across all the
islands. Winds were light to moderate with higher gusts with the
heaviest showers.

Moderate to heavy showers will continue moving along the Central
Cordillera through the afternoon hours. The San Juan metropolitan
area and adjacent municipalities may observed showers later in
the afternoon towards the evening hours. Rainfall accumulations
across these sectors could lead to ponding of water and minor
flooding in flood prone areas. By tonight into Thursday the shower
activity will slowly diminish across the region. A mid to upper
level trough will continue to shift eastward across the region
through Thursday. Then, it is expected to linger north of the
Leeward islands through the end of the workweek. Therefore, a mass
of unstable and moist air will continue to help the development
of rainfall activity throughout the area.

Across the U.S. Virgin Islands, the island St. Croix received the
most rainfall activity. Doppler radar observed up to 3 inches of
rain in the southwest corner of the island. The rainfall activity
will slowly diminish around sunset. For the rest of the islands,
mainly fair weather will continue to persist. However, passing
showers cannot be ruled out during the overnight hours. Overnight
temperatures will stay in the mid to upper 60s across the higher
elevations, and in the low to mid 70s across the coastal and urban
areas of the islands.

.LONG TERM...Saturday through Wednesday...

.PREV DISCUSSION.../Issued 441 AM AST Apr 17 2024/

Areas of low pressure spread across the central Atlantic basin and
developing surface high in the western Atlantic will maintain
moderate NE winds through the weekend along with enough water
content in a lingering airmass to allow passing showers and
afternoon convection to fire up due to diurnal heating and local
effects. By Sunday, an area of lower pressure near Florida will
assist the lifting of a moist airmass from the eastern Caribbean,
raising precipitable water values well above average values. This
in combination with a mid to upper-level trough, with the jet max
over the region through late Sunday, will allow an increase of
passing showers and afternoon convection mainly across western
Puerto Rico.

Winds begin to strengthen and veer, becoming more easterly to
southeasterly Monday to Tuesday, respectively, as the aforementioned
surface high moves into the central Atlantic. Due to all of this a
wet pattern is expected from Sunday onward with Wednesday containing
a best chance for widespread rainfall.

&&

.AVIATION...
(18z)

SHRA/TSRA are expected to continue across the local area through at
least 22z. Periods of reduced VIS and low CIGs are possible. Mtn obs
is also persist. Winds will turn light and variable aft 17/22z and
return form the NE at 10-15 kts aft 18/14z, with stronger gusts.

&&

.MARINE...

A surface ridge over the north-central Atlantic and broad surface
trough across the eastern Caribbean will generate moderate to locally
fresh east to northeasterly winds through tonight. An upper level
trough and induced surface trough will continue to promote inclement
weather across the local waters over the next few days, with squally
weather and thunderstorms possible at times. A northeasterly swell is
forecast to arrive by tomorrow.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CVB
LONG TERM....GRS
PUBLIC DESK...MRR
Hazardous weather outlook, Apr 17, 4:04 AM CDT, 15 hours 36 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
444 AM AST miércoles 17 de abril de 2024

AMZ711>745-PRZ001>013-180845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
444 AM AST miércoles 17 de abril de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas posibles principalmente sobre
las aguas costeras del norte de Puerto Rico y sobre el oeste, centro
y este del interior de Puerto Rico en la tarde.  Esté atento a las
tormentas eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y aguaceros.  Inundaciones repentinas aisladas posibles.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución principalmente a través de las aguas marinas del
Atlántico.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a lo largo del
noroeste a través de playas orientadas al noreste.

.DÍAS DOS A SIETE...jueves a martes
Los vientos de moderados a localmente frescos del este del noreste
mantendrán el oleaje picado durante la mayor parte del período.  Las
corrientes marinas amenazantes a la vida permanecerán posibles
principalmente a lo largo de las playas orientadas al norte y este
Una vaguada persistente del nivel superior y una vaguada de la
superficie débil mantendrá niveles de humedad inestables y elevados
a través de la región hasta el final de la semana laboral.  Esto
probablemente desencadenará aguaceros tarde en la mañana y en la
tarde con tormentas eléctricas aisladas cada día.  Por lo tanto, la
acumulación de agua en carreteras y áreas de drenaje pobre y las
inundaciones urbanas y de riachuelos aislados permanecerán posibles
hasta al menos el viernes.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
No será necesaria la activación de observadores.

AMZ716-726-VIZ001-002-180845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
444 AM AST miércoles 17 de abril de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas posibles principalmente sobre
las aguas costeras al norte del norte de las Islas Vírgenes
Americanas.  Esté atento a las  tormentas eléctricas en su área y
esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y en áreas de
drenaje pobre es posible con lluvias localmente fuertes
principalmente tarde en la mañana y durante la tarde.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución principalmente a través de las aguas marinas del
Atlántico.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a lo largo de
algunas de las playas orientadas al noroeste y noreste.

.DÍAS DOS A SIETE...jueves a martes
Los vientos de moderados a localmente frescos del este del noreste
mantendrán el oleaje picado durante la mayor parte del período.  Las
corrientes marinas amenazantes a la vida permanecerán posibles
principalmente a lo largo de las playas orientadas al norte y este
Una vaguada persistente del nivel superior y una vaguada de la
superficie débil mantendrá niveles de humedad inestables y elevados
a través de la región hasta el final de la semana laboral.  Esto
probablemente desencadenará aguaceros tarde en la mañana y en la
tarde con tormentas eléctricas aisladas cada día.  Por lo tanto, la
acumulación de agua en carreteras y áreas de drenaje pobre y las
inundaciones urbanas y de riachuelos aislados permanecerán posibles
hasta al menos el viernes.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
No será necesaria la activación de observadores.

In the hours before

Local storm report, Apr 17, 6:51 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
751 PM AST Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Flood            1 NNE Comerio           18.24N 66.22W
04/17/2024                   Comerio            PR   Broadcast Media

            Broadcast media reported a photo with a
            flooded road due to excessive runoff in
            Sector Higero in Comerio.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:57 PM CDTAreal Flood WarningJSJ6 hr
Apr 18, 2:07 AM CDTAreal Flood WarningJSJ3 hr
Apr 18, 1:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 2:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 3:04 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 18, 3:18 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 3:48 PM CDTFlash Flood WarningJSJ3 hr
Apr 18, 4:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 4:55 PM CDTFlash Flood WarningJSJ2 hr
Apr 18, 6:38 PM CDTAreal Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.